Corneal neovascularisation in acute hydrops

Eye (Lond). 1992;6 ( Pt 4):404-6. doi: 10.1038/eye.1992.83.

Abstract

Four cases of corneal neovascularisation complicating acute hydrops in keratoconus are presented. Three cases were atopic. In two cases high doses of topical steroids failed to inhibit the neovascular process. The pathogenesis of neovascularisation in this situation is uncertain. Risk factors may be the size of the hydrops and the proximity of oedematous cornea to the limbal vascular arcades, with an associated inflammatory reaction. The coexistence of atopic keratoconjunctivitis may be an additional factor. Patients with large peripheral hydrops should be observed closely for the development of new vessels, and systemic steroids prescribed if topical medication fails to inhibit a neovascular reaction. Consideration should be given to the possibility of removing the stimulus to neovascularisation by corneal grafting, although the technical difficulties and the patients atopic state may militate against this.

Publication types

  • Case Reports

MeSH terms

  • Adolescent
  • Adult
  • Corneal Edema / complications*
  • Corneal Neovascularization / drug therapy
  • Corneal Neovascularization / etiology*
  • Dexamethasone / therapeutic use
  • Female
  • Humans
  • Keratoconus / complications
  • Male
  • Prednisolone / therapeutic use
  • Prognosis

Substances

  • Dexamethasone
  • Prednisolone